Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 317, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2004, 9:58 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2004, 9:58 PM MDT (03:58 UTC)
- Expired
- Jul 30, 2004, 10:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 310358 SVRDDC KSC075-187-310445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1058 PM CDT FRI JUL 30 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS. STANTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 1145 PM CDT(1045 PM MDT) * AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF MANTER...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN HAMILTON COUNTY... RURAL AREAS OF STANTON COUNTY... MANTER... JOHNSON CITY... BIG BOW... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3796 10205 3755 10203 3740 10154 3785 10154 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:03 PM MDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jul 30, 2:03 PM MDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT FRI JUL 30 2004 .DISCUSSION... DAYS 1-2... HAVE BEEN STEWING THE LAST FEW HOURS OVER POPS FOR THIS EVENING AND TONIGHT. EARLIER GRIDS HAD 30 POPS THIS EVENING AND TONIGHT BUT I HAD LOWERED THEM EARLY THIS MORNING AS IT APPEARED THAT THE OUTFLOW BOUNDARY ASSOCIATED WITH THE EARLY AM NEBRASKA MCS HAD WASHED OUT. HOWEVER, THE S/WV MOVING OUT OF THE CENTRAL ROCKIES NOW APPEARS TO BE A TAD STRONGER THAN I ORIGINALLY SUSPECTED AS CONVECTION IN THE MOUNTAINS WAS BECOMING A LITTLE MORE ORGANIZED AS OF THIS WRITING. SOME OF THIS ACTIVITY HAS ALREADY MOVED OFF THE FRONT RANGE AND IS ACTUALLY LOOKING PRETTY GOOD. ATMOSPHERE OVER THE EASTERN 2/3 OF THE CWA IS PRIMED WITH CAPES IN EXCESS OF 3000 J/KG. QUESTION THEN IS CAN THE COLORADO CONVECTION PERSIST LONG ENOUGH TO REACH THIS JUICY AIR AND ONCE INSOLATION IS LOST THIS EVENING, WILL THERE BE ENOUGH ELEVATED INSTABILITY TO SUSTAIN THE CONVECTION. ALAS, I WILL STAY WITH THE LOWER POPS WITH SOME RESERVATION, BUT ADVISE THE EVENING SHIFT OF THE BUST POTENTIAL. NEXT PROBLEM WILL BE IF DAYTIME HEATING, HIGH THETAE AIR AND ANY REMNANT SFC BOUNDARY TO OVERCOME INCREASING MID LEVEL TEMPS ON SATURDAY. WILL CARRY AT LEAST SMALL POPS IN THE NW/N CWA. CANT GO WITH GUILDANCE TEMPS YET AS WET GROUND AND FLOURISHING PLANT LIFE SHOULD HOLD TEMPS DOWN A FEW DEGREES BELOW WHAT NORMALLY COULD BE REALIZED. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO BE CONSISTENT ON BUILDING A RIDGE INTO THE CENTRAL CONUS DURING THE PERIOD. THE GFS TRIES TO BRING A SHORTWAVE TROUGH OVER THE RIDGE AND THROUGH THE UPPER MIDWEST ON TUESDAY, AND DRAGGING A BACKDOOR COLD FRONT INTO THE EASTERN PLAINS THROUGH TUESDAY NIGHT. THE ECMWF AGREES SOMEWHAT, BUT CONFIDENCE IN THESE SORT OF FEATURES IS LOW AND IT DOESNT SEEM TO HAVE MUCH OF AN AFFECT ON 850MB TEMPS HERE ANYWAY. THE VERY WARM 850MB TEMPS THROUGH THE PERIOD WOULD SEEM TO INDICATE HIGHS GETTING UP ABOVE THE CENTURY MARK. HOWEVER, WITH RECENT RAINS THE MOISTURE IN THE SOIL AND VEGETATION WILL KEEP TEMPS FROM REACHING THEIR FULL HEATING POTENTIAL RIGHT AWAY. CONTINUED WITH HIGHS IN THE MID TO UPPER 90S MONDAY WARMING TO NEAR 100 LATER IN THE WEEK, WITH SOME MINOR BUMPS UP FOR INTERSITE CONSISTENCY. PRECIP WISE, WITH 700MB TEMPS IN THE MID TEENS AND THE UPPER RIDGE OVERHEAD WE COULD BE WELL CAPED. A FEW DISTURBANCES COULD MAKE THEIR WAY INTO THE RIDGE AND HELP BREAK THE CAP AND DEVELOP ISOLATED THUNDERSTORMS, ALTHOUGH IMPOSSIBLE TO TELL EXACTLY WHEN AND WHERE. THINK THAT THE CHANCES WOULD BE UNDER 10 PERCENT ANYWAY, AND THUS WILL LEAVE THINGS DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 95 68 96 / 20 10 10 00 GCK 65 95 65 97 / 20 20 20 00 EHA 66 94 65 96 / 20 10 10 00 LBL 67 96 67 96 / 20 10 10 00 HYS 65 93 66 96 / 20 20 20 00 P28 68 94 69 96 / 20 10 10 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 07/26
Hazardous weather outlook, Jul 30, 3:56 AM MDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT FRI JUL 30 2004 KSZ030-031-043>046-061>066-074>081-084>090-311000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 456 AM CDT (356 AM MDT) FRI JUL 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. PATCHY DENSE FOG WILL BE FOUND IN AREAS OF SOUTHWEST KANSAS DURING THE EARLY MORNING HOURS. LOCATIONS FROM DODGE CITY EAST TO SAINT JOHN, PRATT, AND MEDICINE LODGE WILL SEE THE AREAS OF FOG REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES THROUGH 8 AM CDT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A WEAK COLD FRONT AND OUTFLOW BOUNDARY LEFT BEHIND FROM PREVIOUS OVERNIGHT THUNDERSTORMS. GIVEN THE DEGREE OF INSTABILITY AND ADEQUATE WIND SHEAR IN THE ATMOSPHERE, SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON THROUGH THE EVENING HOURS OVER MUCH OF SOUTHWEST KANSAS. UMSCHEID
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.